Heavy Snow, Kalkaska
- When
- December 23, 9:00 PM EST to December 24, 3:00 AM EST
- Where
- Kalkaska forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.685, -85.090 (the zone’s center; the record gives no point)
With northwest winds, a heavy lake effect snow band dropped 6 to 10 inches of snow in western Antrim to central Kalkaska County (roughly from Kewadin to the city of Kalkaska).
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
With northwest winds, a heavy lake effect snow band dropped 6 to 10 inches of snow in western Antrim to central Kalkaska County (roughly from Kewadin to the city of Kalkaska).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 23, 4:30 PM EST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
430 PM EST THU DEC 23 2004
.SHORT TERM...DIFFICULT FORECAST TONIGHT AND FRIDAY WITH SEVERAL
MESOSCALE FEATURES AND POSSIBLY LAKE VORTICES DEVELOPING AS PRESSURE
GRADIENT RELAXES. GIVEN THE SMALL SCALE FEATURES...I WILL LEAN
HEAVILY ON THE HIGH RESOLUTION ETA SINCE IT IS THE ONLY MODEL WITH
MUCH OF ANY CHANCE OF RESOLVING THE MESOSCALE FEATURES. H10-H8 FLOW
FROM THE NNW TO START THE NIGHT...WITH ONE SURFACE TROF ACROSS
NORTHERN LAKE HURON...AND MORE TROFFING ACROSS LAKE SUPERIOR. WV
IMAGERY SHOWING INCREASING SYNOPTIC SUPPORT AND MID LEVEL MOISTURE
ACROSS NORTHERN MICHIGAN AS SHORTWAVE TROF MOVES NORTHEAST ACROSS
THE REGION.
ETA HAS CONTINUED TO BE QUITE CONSISTENT WITH IT/S PLACEMENT OF
MESOSCALE FEATURES...WITH WEAK SURFACE LOWS DEVELOPING NEAR THE LUCE
COUNTY SHORELINE...AND BETWEEN CHARLEVOIX AND BEAVER ISLAND. FAIRLY
STRONG SURFACE RIDGING DEVELOPS SOUTHWARD FROM ONTARIO INTO FAR
EASTERN UPPER MICHIGAN. FOR EASTERN UPPER...THE RESULT IS A PERIOD
OF LAKE EFFECT SNOW THIS EVENING...BECOME LESS ORGANIZED AS LOW
LEVEL FLOW WEAKENS.
FOR NORTHERN LOWER...THE PRESENCE OF A MESOLOW IN NORTHERN LAKE MI
WOULD TEND TO REDUCE SNOWFALL NORTH OF CVX /WITH A TENDENCY TOWARD
OFFSHORE FLOW/...AND ENHANCE FROM ANTRIM COUNTY SOUTH AND SOUTHWEST
/ENHANCING ONSHORE FLOW/CONVERGENCE/. DELTA T/S ARE IN THE MID
20S...WITH 850-700MB RH AROUND 75 PERCENT. INVERSION HEIGHTS RISE
INTO THE 9-10K RANGE OVERNIGHT AS COLDER AIR SPILLS IN ALOFT...WITH
ETA FCST CAPE TO 200J/KG. LAST FEW RUNS OF ETA HAVE DEVELOPED THE
MESOLOW FURTHER NORTH...WHICH COULD END UP KEEPING FLOW MORE W/NW
OVERNIGHT. IF THIS HAPPENS...LAKE EFFECT SNOW WOULD DEVELOP FURTHER
EAST TOWARD I-75. THE ONLY REAL NEGATIVE TO LAKE EFFECT OVERNIGHT
IS THE AIRMASS IS A BIT ON THE COLD SIDE /850MB TEMPS AROUND
-20C...700MB TEMPS -30C/. BECAUSE OF POTENTIAL FOR SEVERAL INCHES
OF SNOW OVER A FAIRLY LARGE AREA...I WILL HAVE LAKE EFFECT SNOW
ADVISORIES IN EFFECT OVERNIGHT FOR MOST AREAS WEST OF I-75.
FRIDAY...UNCERTAINTIES CONTINUE. ETA MAINTAINS THE TWO MESOLOWS AS
THEY MOVE EAST...WITH THE SUPERIOR ONE NORTH OF WHITEFISH PT BY LATE
AFTERNOON...AND THE LAKE MI ONE CROSSING FAR NORTHERN LOWER MI INTO
NORTHERN HURON. MEANWHILE...SURFACE RIDGING WILL DRIFT EAST ACROSS
WI. SYNOPTIC MOISTURE WILL GRADUALLY DIMINISH FROM SW TO NE /MAINLY
IN THE AFTERNOON/ AS SHORTWAVE DIGS SE INTO CENTRAL LOWER MI. IF
THIS ALL PANS OUT...WIND FLOWS SHOULD BECOME MORE WEST DURING THE
DAY. THIS PUTS LES FROM LITTLE TRAVERSE BAY INTO THE TIP OF THE
MITT. I WILL PUT A GENERIC 2-4 INCH IN FAVORED SNOWBELTS OF
NORTHERN LOWER...LESS SOUTH AND EAST.
JK
.LONG TERM
FRIDAY NIGHT...LAKE EFFECT SNOW SHOWERS WILL CONTINUE DUE TO
PERSISTENT OVER LAKE INSTABILITY. 850 MB TEMPERATURES MODERATE ONLY
SLIGHTLY TO BETWEEN -17 AND -20C BY 12Z SATURDAY. THE FLOW IS
EXPECTED TO BACK FROM THE WEST TO THE SOUTHWEST FOCUSING ACTIVITY
FARTHER WEST. MOISTURE DECREASES FOR THE FIRST HALF OF THE NIGHT
WITH MEAN 850-700 MB RH FALLING TO NEAR 45 PERCENT BY 06Z BEFORE
INCREASING AGAIN LATE. THEREFORE SNOWFALL AMOUNTS ARE EXPECTED TO BE
LIMITED TO AN INCH OR TWO. MEANWHILE...ANOTHER COLD NIGHT IS IN
STORE WITH LOWS WITHIN A FEW DEGREES OF EITHER SIDE OF ZERO (LUCKILY
CLOUDS ARE EXPECTED TO INSULATE THE AREA OTHERWISE WE WOULD BE
TALKING ABOUT LOWS IN THE TEENS BELOW ZERO).
SATURDAY...A SHORT WAVE ON THE BACKSIDE OF THE LONG WAVE TROUGH AND
ASSOCIATED Q-VECTOR FORCING WILL COMBINE WITH MODEST WARM AIR
ADVECTION AND ISENTROPIC ASCENT TO LIKELY BRING SOME LIGHT SNOW TO
THE ENTIRE FORECAST AREA. HOWEVER...AFTER COLLABORATION WITH
SURROUNDING OFFICES WILL LIMIT POPS TO BETWEEN 50 AND 60 PERCENT
(LOWEST SOUTHEAST ZONES) BUT I SUSPECT FUTURE SHIFTS WILL HAVE TO
RAISE POPS. ANOTHER VERY COLD DAY IS IN STORE WITH HIGHS ONLY IN THE
TEENS.
SATURDAY NIGHT INTO SUNDAY...AS WARMER AIR CONTINUES TO OVERRUN
ARCTIC AIRMASS IN PLACE WEAK ISENTROPIC ASCENT WILL ALSO CONTINUE.
HOWEVER...MOISTURE IS ON THE DECREASE BUT CHANCE POPS STILL LOOK
REASONABLE. NOT QUITE AS COLD SATURDAY NIGHT WITH LOWS MAINLY IN THE
SINGLE DIGITS ABOVE ZERO WITH HIGHS ON SUNDAY IN THE UPPER TEENS AND
LOWER 20S.
MONDAY THROUGH THURSDAY...IT STILL LOOKS LIKE THERE WILL BE A
PATTERN CHANGE WITH TROUGHING ALONG THE WEST COAST LEADING TO
DOWNSTREAM RIDGING OR AT LEAST A ZONAL FLOW ACROSS THE GREAT LAKES.
HOWEVER...THERE ARE SIGNS THAT IT MAY BE MORE OF A SPLIT FLOW
PATTERN. THE CONSEQUENCE OF THIS WOULD BE TO LEAVE MORE ENERGY IN
THE NORTHERN JET STREAM WHICH WOULD OPEN THE FORECAST AREA UP TO
COOLER AIR FROM THE NORTH. THEREFORE...THERE ARE SOME QUESTIONS
ABOUT HOW MILD IT WILL ACTUALLY GET EARLY NEXT WEEK AFTER ALL. THIS
IS ESPECIALLY TRUE ON MONDAY WITH ECMWF AND ETA BRINGING A COLD
FRONT ACROSS THE FORECAST AREA DUE TO A NORTHERN STREAM SHORT WAVE
MOVING THROUGH THE FLOW. FOR NOW HAVE TAKEN THE MIDDLE OF THE ROAD
FOR HIGHS ON MONDAY (LOWER 30S) BUT FUTURE SHIFTS MAY HAVE TO DROP
HIGHS BY SEVERAL DEGREES. MEANWHILE THE FRONT WILL BRING CHANCE POPS
TO THE NORTHERN HALF OF THE FORECAST AREA. RENEWED WARM AIR
ADVECTION WILL BRING YET ANOTHER CHANCE FOR LIGHT SNOW (A MIX FAR
SOUTH) ON TUESDAY. INCREASING RIDGING AT THE SURFACE AND ALOFT WILL
LEAD TO A DRY AND MILD (MIDDLE 30S) DAY ON WEDNESDAY.
LASTLY...EXTENDED MODELS BRING AN AREA OF LOW PRESSURE OUT OF THE
SOUTHWESTERN STATES TOWARD THE WESTERN GREAT LAKES REGION LATER NEXT
WEEK WITH THE TRACK TO OUR WEST SO WILL GO WITH A CHANCE OF RAIN OR
SNOW ON THURSDAY.
SULLIVAN
&&
.APX...LAKE EFFECT SNOW ADVISORY...
TONIGHT...MIZ019>021-022-025>028-031-032.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 445 PM EST THU DEC 23 2004 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-241100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 445 PM EST THU DEC 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT ACCUMULATING LAKE EFFECT SNOW WILL OCCUR IN THE SNOWBELTS OF NORTHWEST LOWER MICHIGAN. SEE ONGOING WATCHES...WARNINGS...OR ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ACCUMULATING LAKE EFFECT SNOW REMAINS A POSSIBILITY FRIDAY IN PARTS OF NORTHWEST LOWER MICHIGAN. LAKE EFFECT SNOW WILL CONTINUE INTO CHRISTMAS DAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JZ/SMD
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430336, 5430337.